Could this be diabetic neuropathy? Started with feet stinging,went to forearms and hands,then entire face, then to neck, shoulders, torso, ribs. Butt and hips get warm spots. Now I am getting mild symptoms of stinging when pressure applied to parts of my body. I do have controlled DMll with A1c averaging about 7.0 while on meds. Had every test for neuropathy and went to Mayo Clinic. All without a diagnosis. What could this be?
The word neuropathy is derived from two parts: "neuro" referring to the nerve and "pathy" indicating disease. Peripheral neuropathy is a condition involving the nerves outside the central nervous system, mainly in the arms and legs.
Nerves are the communication lines of the body. Electrical signals from the brain travel through the nerves and give instructions to the various body parts. The body receives information from the environment through the senses and sends this information to the brain via the nerves.
Are you taking metformin? This drug is known to deplete vitamin B12. Vitamin B12 deficiency causes peripheral neuropathy. Supplementing with sublingual B12 is recommended. Also, recommended to take magnesium supplements.
"At least three trials have shown that magnesium supplementation increases insulin sensitivity in insulin-resistant diabetics and non-diabetics (9, 10, 11). In some cases, the results were remarkable. In type II diabetics, 16 weeks of magnesium supplementation improved fasting glucose, calculated insulin sensitivity and HbA1c*** (12). HbA1c dropped by 22 percent."
"A ground breaking new study in Diabetologia proved that, indeed, type 2 diabetes can be reversed through diet changes, and, the study showed, this can happen quickly: in 1 to 8 weeks."
Magnesium and insulin sensitivity >>>
Diabetic (DM) Neuropathy – Think B12 Deficiency and More so if on Metformin >>>
New Research Finds Diabetes Can Be Reversed >>>
Thank you and the others for responding. Yes I am on Metformin. Also Januvia. I have been getting B-12 injections for "low-normal" B12 level for several months without signs of improvement.
I should have noted in my original post that the things that really have my Neurologist scratching his head is that 1) the nerve pain went from feet to full body involvement in about 3 months. 2) it progressed in very discrete stages of involvement. A body area would start stinging/burning then a week or so later a different part of my body would also become involved. Tests showed "mild" neuropathy in my feet. At the height of the pain, before going on Lyrica and Cymbalta, I was taking 40mg of Oxicontin day and night.
I have had the same primary care doctor for more than 20 years and he vouched for me to the
Neurologist that I was not a "nut job". Other than low DMll for 6 years, I had not had any serious medical problems for more than 12 years. (heart bypass surgery 12 years prior).
The Mayo Clinic neurologist diagnosed "hypersensitivity" but admitted that this was not a generally accepted diagnosis with neurologists outside Mayo. There is not medical literature on this diagnosis according to the Mayo neurologist.
I have been trying to get someone to diagnose the underlying cause. My feeling is that you I am being treated only for the symptoms. Unless the cause is identified, it can't be treated, and may progress in unexpected and more debilitating ways.
Vitamin B12 not responding well to treatment can be a sign of bowel inflammation - notably celiac's disease. Many celiacs have no symptoms so worth testing for celiac antibodies just incase. Low vitamin B12 levels leads to elevated homocysteine. Elevated homocysteine is associated with early mortality, heart disease, stroke and dementia.
Causes of vitamin B12 deficiency >>> http://************.org/about-b12/causes-autoimmune-malabsorption-gastric-bypass/
Homocysteine - the silent killer >>> http://www.squidoo.com/homocysteine-hcy
Your symptoms are not in any way, shape, or form, characteristic of diabetic neuropathy.
The progression of symptoms suggests a disease etiology, specifically of a retrovirus, perhaps a cousin of herpes, or HERV-W. An autoimmune disease is a possibility.
Therein lies the rub. Identification of such an organism is not easy.
You need an evaluation by a neurological team, at a good teaching hospital such as Johns Hopkins.
Consult with your physician to see if he will try oral prednisone for ten days. This is not an approved use, but it will dampen your immune system, and if the symptoms go away, suggest that you may have an immune system disorder.
Thank you for responding and your comments. If you were thinking of MS in your comment about HERV-W, that has been ruled out. I really have had very extensive testing.
I had the same thought you did because of the progression, a viral infection of some type, but I do not have an MD, so it is just intuition.
I will discuss your suggestions with my primary doc. He is open to suggestions. As chance would have it, he did his residency at John's Hopkins and wanted me to go there for tertiary care. My wife, an RN, and my neurologist, wanted Mayo. That does not mean I could not also get an opinion from Hopkins.
If this were to be an autoimmune disease, is there a treatment?
MS is not necessarily HERV-W. Interestingly there are drug treatments in europe being tested that may eliminate HERV-W. Check back issues of "Discover" magazine.
Mayo and Johns Hopkins are both good. I have had experience with Johns Hopkins, so I am partial.
I would be optimistic, and continue to seek opinions. Several heads are always better than one at figuring out things. That is the best thing about a teaching hospital. You have interesting symptoms and those cases always attract interest.
Welcome to the MedHelp forum!
Unexplained aches and pains which can range from dull ache to stinging pain coming on and off could be due to fibromyalgia, chronic fatigue syndrome, rheumatoid arthritis, lupus, Crohn’s disease, H pylori infection, anemia, liver disorders, diabetes, hypothyroidism, Vit B12 or Vit D deficiency and due to calcium or magnesium deficiency. It can also be due to sleep related disorders. In men it can be due to low testosterone.
Since I cannot examine you and know other related conditions you may be having, nor is a detailed history possible on net, I have listed the various possibilities that should be looked into. Please consult your PCP for primary examination followed by proper referral.
Thanks again. Yes, I do have interesting symptoms! Wish I didn't.
I have also been encouraged by a retired VA physician assistance friend to get a medical exam at the Veterans Administration. She is concerned about Agent Orange exposure since I was in Vietnam and did have some minimal exposure. It seems to me to be grasping at straws but I will probably do it as a last resort.
Thanks for your comments. Most of the conditions you mention have been considered and tested for. Sleep disorders and low testosterone have not been considered as far as I know. My PCP recommended who he considers to be the best neurologist in the area. He has done exhaustive testing.
There are no "aching" pains. It is all burning/stinging nerve pain. As you may have surmised from my original posting, I was hoping this could be an atypical case of diabetic neuropathy. From what reading I have done I understand that diabetes can cause neuropathy in each of the effected body areas I previously mentioned. But, I am told not all at once or at least not progressing in stages to the whole body within 3 months. Diabetes would be a simple answer and potentially the symptoms might be controlled with better glycemic control. That is what I was hoping for. But I have to concede it is not
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.